Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 40, NWS Morristown, TN

November 30, 1996Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at Nov 30, 1996, 8:25 PM EST for Scott County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 8:25 PM EST (01:25 UTC)
Expired
Nov 30, 1996, 11:30 PM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 010127
FFWMRX
VAC169-010430-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
825 PM EST SAT NOV 30 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...SCOTT COUNTY
 
AT 822 PM EST THE SHERIFFS OFFICE REPORTED THAT MANY SECONDARY ROADS ARE
COVERED WITH WATER. DOPPLER RADAR CONTINUES TO SHOW MODERATE RAIN MOVING
THROUGH SCOTT COUNTY. SMALL STREAMS AND CREEKS ARE EXPECTED TO RISE OUT
OF THEIR BANKS AT LEAST FOR THE NEXT SEVERAL HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:14 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 30, 3:14 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 PM EST SAT NOV 30 1996

PLUME OF MOIST AHD OF COLD FNT HAS BLOSSOMED ON SATPIX...AS MAIN TROF
HAS ROTATED INTO S CENT U.S.  ONLY XPCT THINGS TO GET WORSE THRU THE
NITE.  TODAY AN AREA OF LGT-MOD RAIN HAS PERSISTED AND TRAINED OVR
SAME AREA - A LINE FROM NW HSV TO CUMBERLAND GAP.  AMTS UP TO 2.5
INCHES OVR LAST 12 HRS HAVE BEEN REPTD ON IFLOWS GAGE IN CAMPBELL CO.
THE NRN CUMBERLAND PLATEAU WILL BE THE FIRST AREA TO WATCH FOR
FLOODING.  FFA HAS BEEN ISSUED THRU ABT NOON LOCAL TOMORO FOR ALL E
TN.

AS TO THE SYNOPTICS...PARAMS ARE COMING TOGETHER FOR DEEP LIFT BETW 00
AND 06Z TONITE.  SCREAMING 80H JET AND THETAE RIDGE NOSING UP INTO E
TN AT THAT TIME.  WITH FNTL CONV AND STG AGEOS DIV AT 30H LIFTING DEEP
MOIST ALREADY IN PLACE...COULD SEE AN ADDL 2 INCHES SOME AREAS EASILY.
USUAL INTERCEPTION OF MOIST BY CONVECT IN GULF COAST STATES HAS NOT
MATERIALIZED YET.  SO THE GULF IS OPEN FOR SOME BUSINESS WITH TN
TONITE.  ALTHO BEST ISENT LIFT IS TO OUR NORTH...UPR DYNAMICS AND
FNT SHUD BE PLENTY TO GIVE PROLONGED MODERATE RAIN AT THE VERY LEAST.

DESPITE GOOD HELICITY...DON'T SEE ENUF VERT INST FOR MORE THAN<
IMBEDDED TSTMS...MOST OF WHICH WILL BE IN CHA AREA.

GUID TEMPS LUK OK.

SMH

In the hours before

Special weather statement, Nov 30, 2:54 PM EST, 5 hours 31 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-010730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
252 PM EST SAT NOV 30 1996

...FLASH FLOOD WATCH FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...SOUTHWEST
NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH UNTIL 1230 PM
EST SUNDAY MORNING.

A POTENT STORM SYSTEM AND COLD FRONT MOVING IN FROM THE SOUTHERN PLAINS
IS PUSHING A GREAT DEAL OF MOISTURE AHEAD OF IT.  THIS HAS RESULTED IN
RAINFALL BETWEEN ONE AND TWO INCHES IN THE AREA ALREADY...WITH THE HIGHEST
AMOUNTS IN THE NORTHERN CUMBERLAND PLATEAU.  AS THE FRONT GETS CLOSER
TONIGHT...RAIN WILL BECOME HEAVIER.  THUNDERSTORMS WILL ALSO BREAK
OUT...ESPECIALLY IN SOUTHEAST TENNESSEE.  THIS WILL CREATE LOCALIZED
FLOODING.  THE FRONT SHOULD PASS IN LATE MORNING ON SUNDAY...ENDING THE
HEAVY RAIN BUT NOT THE FLOODING THREAT.

DO NOT ATTEMPT TO CROSS FLOODED STREETS IN A CAR...PARTICULARLY AT NIGHT
WHEN DEPTH IS HARD TO ASSESS.  RESIDENTS OF LOW-LYING AREAS AND NEAR STREAMS
SHOULD BEWARE OF FAST WATER RISES.  STAY TUNED TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

SMH

SMH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:19 PM ESTFlash Flood WarningMRXWise4 hr
Nov 30, 10:03 PM ESTFlash Flood WarningMRXLee3 hr
Nov 30, 11:43 PM ESTFlash Flood WarningMRXWise3 hr
Dec 1, 1:00 AM ESTFlash Flood WarningMRXLee, Scott5 hr
Dec 1, 2:46 AM ESTFlash Flood WarningMRXLee, Scott, Wise6 hr
Dec 1, 8:55 AM ESTFlash Flood WarningMRXWise3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.